Hail, Sabine
- When
- April 9, 4:40 PM CST
- Where
- Sabine County, 0.72 mi WSW of Bronson
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.345, -94.011
Quarter size hail fell in Bronson.
An upper level trough shifted east across the Four State Region during the afternoon and evening hours of April 9th, as it eventually became absorbed into northwest flow aloft as a longwave trough dug through the Plains and Mississippi Valley. This trough allowed for a cold front to slowly backdoor southwest into East Texas and North Louisiana, before becoming stationary over portions of Deep…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level trough shifted east across the Four State Region during the afternoon and evening hours of April 9th, as it eventually became absorbed into northwest flow aloft as a longwave trough dug through the Plains and Mississippi Valley. This trough allowed for a cold front to slowly backdoor southwest into East Texas and North Louisiana, before becoming stationary over portions of Deep East Texas across the Toledo Bend Reservoir into Central Louisiana. Strong afternoon heating and rich low level moisture south of the front provided for moderate instability during the mid and late afternoon hours, with large scale forcing ahead of the approaching trough resulting in scattered showers and thunderstorms increasing by late afternoon near and just south of the front. Some of the storms quickly became severe over portions of Deep East Texas, with multiple reports of large hail over Western and Central Sabine County. These storms tracked southeast into Northern Jasper and Newton Counties, and eventually into Northern Vernon Parishes, where they remained severe as they moved into Southwest Louisiana through the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 9, 3:02 PM CST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 402 PM CDT Thu Apr 9 2020 .SHORT TERM.../Tonight through Tomorrow Night/ We're kicking this short-term period off with a severe thunderstorm watch in effect for portions of deep E. Texas, associated with a convective slight risk. There is plenty of instability for these storms to work with in these areas, and plenty of deep layer shear. As such, the primary threats will be large hail and damaging winds. An isolated tornado can not be ruled out, but wind profiles are not too terribly supportive of this notion. The cold-front that has meandered along I-20 should kick out of the area overnight, resulting in overnight lows in the mid 50s in our southern zones, and mid 40s in our northern zones. By tomorrow, strong cold air advection will result in much cooler temperatures compared to what we've seen the last few days. The same can be said for overnight low temperatures. Highs tomorrow should reach into the low to mid 60s, with lows tomorrow night hovering in the mid 40s. Due to this cold air advection, much drier air will filter into the region over the course of this short-term period. As such, precipitation chances for the remaining short-term period will be low. However, look for active weather to return in the long-term period, including increasing chances for additional severe weather. /44/ .LONG TERM.../Saturday through Thursday Night/ By 12z Sat...still watching a closed area of low pressure across the Southwest Conus into the northern Baja region that will quickly open up across the Four Corners Region of the Country by 00z Sun. Upper flow will quickly go from zonal to southwesterly during this same time frame but we will still be dealing with a post frontal, rather neutral low level airmass across our region with the real juicy warm and moist airmass remaining across SE TX/SW LA as returning 60+ degree dewpoints will likely not arrive until near or after 00z Sun. Having said that, we should see overrunning showers with embedded thunderstorms during the day Saturday as the returning 850mb front should have returned across all but our far northeast zones by 00z Sun. By 12z Sun, the returning warm front should have mixed as far north as our southwest third with increasing instability noted in high-res models to go along with mid level lapse rates near 8 deg C/km which will suggest an elevated hail threat initially during the predawn hours Sunday Morning until near or just after sunrise. Will likely see sfc cyclogenesis near our southwest zones or just southwest of our region sometime late Saturday Night/early Sunday that should move rapidly north and east, into Northwest Louisiana by 15z and near NW MS by 18z Sun. It's during this time we should see our best airmass recovery across Deep East Texas into Northern Louisiana and South Central Arkansas for a short duration damaging wind and/or tornado threat that should be moving east of our region near or shortly after the Noon hour on Sunday. Upper level dry wedge punches our western zones quickly on Sunday which suggests the threat ending across our region as early as midday on Sunday. Like I have said in the past, timing issues can play a big role on just how much of our region sees severe weather not to mention the duration of the event itself so we will continue to monitor these variables with future progs. A slower trough movement would allow for more time to get the warm front northward which would obviously result in a greater portion of our region under the gun for severe weather not to mention a longer window duration. The trough quickly bypasses our region Sun Evng with a strong cold front poised to enter our region Sunday Night, quickly moving through our region during that timeframe with strong cold air advection noted behind this boundary. We could see predawn lows Monday morning in the upper 30s across our northwest most zones where 24 hours earlier, morning lows would be near 60 degrees. Add the strong gradient wind field in the wake of the cold front Sunday Night and temperatures will feel even colder. 13 && .PREV DISCUSSION... /issued 1235 PM CDT Thu Apr 9 2020/ AVIATION... VFR conditions are expected for most of the Four-States region over the next 24 hours. However, a slight risk for severe weather, and an ejecting cold-front will allow for some VCSH at KTYR and KGGG, and total category changes at KLFK. At KGGG and KTYR, look for VCSH with VFR ceilings past 10/00z. As for KLFK, VCTS will be likely past 10/00z due to a slight risk for severe weather. Later this evening past 10/04, look for -RA, BR, and IFR ceilings as most of the weather moves east. KLFK should rebound back into MVFR/VFR by 10/10z, as the front pulls away from E. Texas. /44/ && .PRELIMINARY POINT TEMPS/POPS... SHV 53 68 48 70 / 50 0 0 80 MLU 52 64 45 72 / 30 0 0 50 DEQ 47 65 44 64 / 10 0 0 70 TXK 50 62 45 65 / 10 0 0 80 ELD 49 63 44 70 / 10 0 0 70 TYR 53 68 50 67 / 50 0 0 90 GGG 53 68 48 68 / 60 0 0 90 LFK 57 70 51 72 / 80 10 0 80 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 13/44
Hazardous Weather Outlook National Weather Service Shreveport LA 131 PM CDT Thu Apr 9 2020 ARZ050-051-059>061-070>073-LAZ001>006-010>014-019-021-OKZ077- TXZ096-097-108>112-124>126-136>138-151-101200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Winn-Caldwell-McCurtain- Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith- Gregg-Harrison-Panola- 131 PM CDT Thu Apr 9 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma and northeast Texas. .DAY ONE...This Afternoon and Tonight... Scattered showers and thunderstorms will be possible near and to the south of the Interstate 20 Corridor of Northeast Texas and Northern Louisiana this evening into the overnight hours. The threat for strong to severe thunderstorms should remain south of the region through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Showers and thunderstorms will begin to overspread the region on Saturday. As we go through the overnight hours late Saturday Night towards the predawn hours Sunday Morning, some of these storms could become strong to severe, especially across portions of Northeast Texas. Damaging wind gusts, large hail and isolated tornadoes will be the primary threats late Saturday Night across mainly Northeast Texas. As we transition into Sunday, the severe weather threat increases and advances eastward, encompassing Deep East Texas, all of Northern Louisiana and much of Southwest Arkansas. There could be a heightened wind and tornado threat during the morning and early afternoon hours, especially across portions of North Central and Northeast Louisiana on Sunday. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters should not be needed for tonight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. LAZ017-018-020-022-TXZ149-150-152-153-165>167-101200- Sabine-Natchitoches-Grant-La Salle-Cherokee-Rusk-Nacogdoches- Shelby-Angelina-San Augustine- 131 PM CDT Thu Apr 9 2020 This Hazardous Weather Outlook is for portions of north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Strong to severe thunderstorms with a large hail and damaging wind gust threat will be possible mainly this evening across portions of the region. This threat should diminish as we get passed the midnight hour. Excessive heavy rainfall will also be possible across the Lower Toledo Bend and Sam Rayburn Country of Deep East Texas which could result in some localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Showers and thunderstorms will begin to overspread the region on Saturday. As we go through the overnight hours late Saturday Night towards the predawn hours Sunday Morning, some of these storms could become strong to severe, especially across portions of Northeast Texas. Damaging wind gusts, large hail and isolated tornadoes will be the primary threats late Saturday Night across mainly Northeast Texas. As we transition into Sunday, the severe weather threat increases and advances eastward, encompassing Deep East Texas, all of Northern Louisiana and much of Southwest Arkansas. There could be a heightened wind and tornado threat during the morning and early afternoon hours, especially across portions of North Central and Northeast Louisiana on Sunday. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed for tonight for the threat of severe thunderstorms. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 13
Special Weather Statement
National Weather Service Shreveport LA
442 PM CDT Thu Apr 9 2020
TXZ152-092230-
Nacogdoches TX-
442 PM CDT Thu Apr 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NACOGDOCHES COUNTY UNTIL
530 PM CDT...
At 442 PM CDT, Doppler radar was tracking a strong thunderstorm over
Douglass, or 11 miles west of Nacogdoches, moving southeast at 10
mph. Another strong storm was located about 5 miles south of
Nacogdoches, and was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Nacogdoches and Douglass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
eastern and northeastern Texas.
LAT...LON 3156 9489 3158 9489 3157 9491 3158 9492
3159 9492 3172 9487 3169 9451 3143 9454
TIME...MOT...LOC 2141Z 292DEG 9KT 3164 9485
15Special Weather Statement National Weather Service Shreveport LA 501 PM CDT Thu Apr 9 2020 TXZ152-166-092245- Nacogdoches TX-San Augustine TX- 501 PM CDT Thu Apr 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NACOGDOCHES AND NORTHWESTERN SAN AUGUSTINE COUNTIES UNTIL 545 PM CDT... At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Macune, or near Chireno, moving east at 10 mph. Another strong storm was located about 7 miles southeast of Nacogdoches, and was drifting slowly east. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... San Augustine, Melrose, Macune, Chireno and Denning. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for eastern Texas. LAT...LON 3146 9453 3161 9452 3157 9408 3133 9411 TIME...MOT...LOC 2159Z 283DEG 9KT 3150 9431 15
The Ft Polk radar (KPOE), 101 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
3 hail. Local standard time, as filed.
Quarter size hail fell in Bronson.
A picture was posted to Facebook of hail slightly larger than golf balls that fell in the Pine Park community on FM 2024 near Highway 184 between Bronson and Hemphill.
A video was posted to Facebook of quarter size hail that fell on the west side of Hemphill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875681, 875682, 875683.